Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 178, NWS Hastings, NE

July 19, 2018Polk County, York County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jul 19, 2018, 1:38 AM CDT for Polk County, York County, Nebraska. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2018, 1:38 AM CDT (06:38 UTC)
Expired
Jul 19, 2018, 2:15 AM CDT
In force
37 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Polk County, NE, York County, NE

The radar

The Grand Island radar (KUEX), 90 km from the middle of the area, began a volume at 06:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 2:00 AM CDTTSTM WND GST 594 Nw York, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 1:00 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 922 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
922 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

192 
WUUS53 KGID 190638
SVRGID
NEC143-185-190715-
/O.NEW.KGID.SV.W.0178.180719T0638Z-180719T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
138 AM CDT THU JUL 19 2018

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Western York County in east central Nebraska...
  Southwestern Polk County in east central Nebraska...

* Until 215 AM CDT.

* At 137 AM CDT, a severe thunderstorm was located over Polk, or 15
  miles northwest of York, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  York, Polk and Bradshaw. 

This includes Interstate 80 between mile markers 344 and 358.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4076 9776 4096 9783 4110 9783 4114 9771
      4082 9749
TIME...MOT...LOC 0637Z 333DEG 34KT 4105 9777 

HAIL...1.00IN
WIND...60MPH
 
$$

Pfannkuch
2 follow-up statements
625 
WWUS53 KGID 190650
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
150 AM CDT THU JUL 19 2018

NEC143-190659-
/O.CAN.KGID.SV.W.0178.000000T0000Z-180719T0715Z/
Polk NE-
150 AM CDT THU JUL 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN POLK COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
east central Nebraska.

LAT...LON 4076 9776 4096 9781 4103 9781 4104 9765
      4082 9749
TIME...MOT...LOC 0649Z 333DEG 34KT 4097 9771 

$$

NEC185-190715-
/O.CON.KGID.SV.W.0178.000000T0000Z-180719T0715Z/
York NE-
150 AM CDT THU JUL 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR WESTERN YORK COUNTY...

At 149 AM CDT, a severe thunderstorm was located north of Bradshaw, 
or 9 miles northwest of York, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
York and Bradshaw. 

This includes Interstate 80 between mile markers 344 and 358.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4076 9776 4096 9781 4103 9781 4104 9765
      4082 9749
TIME...MOT...LOC 0649Z 333DEG 34KT 4097 9771 

HAIL...1.00IN
WIND...60MPH
 
$$

Pfannkuch
515 
WWUS53 KGID 190704
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
204 AM CDT THU JUL 19 2018

NEC185-190715-
/O.CON.KGID.SV.W.0178.000000T0000Z-180719T0715Z/
York NE-
204 AM CDT THU JUL 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR CENTRAL YORK COUNTY...

At 204 AM CDT, a severe thunderstorm was located over York, moving
southeast at 40 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
York.

This includes Interstate 80 between mile markers 349 and 358.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4078 9767 4089 9772 4091 9768 4094 9759
      4082 9749
TIME...MOT...LOC 0704Z 333DEG 34KT 4084 9762 

HAIL...1.00IN
WIND...<50MPH
 
$$

Pfannkuch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 12:03 AM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 19, 12:03 AM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1203 AM CDT Thu Jul 19 2018

.UPDATE...
Issued at 626 PM CDT Wed Jul 18 2018

Just issued svr tstm watch 281 until 06Z. We cont to monitor tstms
upstream and it currently appears the best chance of tstms tonight
will be N of a line from ODX-GRI-JYR. We were generous with the
counties in the watch to the S and W of that area because some
CAMs suggest additional tstm development W of the on-going
activity.

We will cont to monitor the situation thru the evng...but for now
the highest risk for svr tstms in the next 2 hrs is over Valley
and Greeley counties.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 248 PM CDT Wed Jul 18 2018

Focus of attention is on the wave moving through the
northern/central Plains tonight. As of now, subsidence behind
morning convection should keep us largely dry this afternoon and
early evening, but convection has already developed along an area
of low-level convergence in South Dakota and several models send
this convection to the south tonight. Not a lot of agreement among
short term models. For example, the NAMnest and NSSL WRF takes
convection as far west and south as our western CWA and north
central Kansas, whereas the HRRR barely clips us in our northeast.
There is enough uncertainty to include nearly our entire CWA with
at least a slight chance of thunderstorms, with higher chances in
our northeast.

Since we've seen a lot of sky cover, this may hinder any
development here, but with strong bulk shear for July and MLCAPE
of over 1000 J/kg, there is enough support for thunderstorms to
propagate into our area. A tornado is not completely out of the
question in our north, considering our 0-1 km helicity above 50,
especially if the mode of convection will be discreet cells rather
than linear, which is still a bit of a question, even in the short
term. Confidence in this forecast is not all that high, as
numerical models in the short term have regularly failed over the
past couple of days, and there is still a shortage of agreement
and consistency among them.

.LONG TERM...(Thursday night through Wednesday)
Issued at 248 PM CDT Wed Jul 18 2018

Warm advection type showers are still on the table for late
Thursday night, and elevated instability and favorable mid-level
lapse rates could aid in giving us some marginally large hail and
severe wind gusts.

Although the subtropical ridge builds west into the Great Basin
stretching into the southern Plains, we will largely remain on
the northeastern and eastern periphery which will make us
vulnerable to a series of shortwave troughs, especially from the
latter half of the weekend into next week.

Temperatures should be rather typical for summer, with highs in
the 80s and lower 90s and lows in the 60s for the most part.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Friday)
Issued at 1200 AM CDT Thu Jul 19 2018

Thunderstorms have moved to the south of the terminals, with
additional convection sliding east of KGRI. Based on radar trends,
the terminals should be storm free for the remainder of the night.
Scattered MVFR clouds should gradually dissipate, with VFR
conditions forecast the remainder of the TAF period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

UPDATE...Kelley
SHORT TERM...Heinlein
LONG TERM...Heinlein
AVIATION...Fay
Hazardous weather outlook, Jul 19, 1:12 AM CDT, 26 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
112 AM CDT Thu Jul 19 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
191200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
112 AM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Strong to severe thunderstorms remain possible tonight for
locations along and east of a line from Fullerton to Aurora to
Geneva, Nebraska. The storms will be capable of producing large
hail to the size of quarters and thunderstorm wind gusts of
50 to 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible across portions of the outlook area
Thursday night after midnight, and again intermittently from
Saturday night through Tuesday. Some storms late Thursday night
could be strong to severe with large hail and damaging wind
possible, especially over north central Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay reports of hail and wind.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Jul 18, 11:48 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
1148 PM CDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HAIL             4 W ARCADIA             41.44N 99.21W
07/18/2018  E0.88 INCH       VALLEY             NE   PUBLIC

0848 PM     HAIL             LITCHFIELD              41.16N 99.15W
07/18/2018  E1.00 INCH       SHERMAN            NE   EMERGENCY MNGR

0850 PM     HAIL             HAZARD                  41.09N 99.08W
07/18/2018  E2.50 INCH       SHERMAN            NE   STORM CHASER

0850 PM     HAIL             2 E LITCHFIELD          41.16N 99.12W
07/18/2018  E1.75 INCH       SHERMAN            NE   PUBLIC

0858 PM     HAIL             1 NNW HAZARD            41.11N 99.09W
07/18/2018  E1.50 INCH       SHERMAN            NE   TRAINED SPOTTER

0901 PM     HAIL             1 W HAZARD              41.09N 99.10W
07/18/2018  E1.75 INCH       SHERMAN            NE   TRAINED SPOTTER

0926 PM     HAIL             PLEASANTON              40.97N 99.08W
07/18/2018  E1.75 INCH       BUFFALO            NE   TRAINED SPOTTER

            HAIL UP TO GOLF BALL SIZE FROM 921-926 PM.

0934 PM     HAIL             ARCADIA                 41.42N 99.13W
07/18/2018  E0.88 INCH       VALLEY             NE   EMERGENCY MNGR

0943 PM     HAIL             6 WSW GIBBON            40.71N 98.95W
07/18/2018  E1.00 INCH       BUFFALO            NE   STORM CHASER

1050 PM     HAIL             6 WSW GIBBON            40.72N 98.95W
07/18/2018  E1.75 INCH       BUFFALO            NE   EMERGENCY MNGR

&&
Special weather statement, Jul 18, 11:56 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Hastings NE
1156 PM CDT WED JUL 18 2018

NEZ040-190530-
Greeley NE-
1156 PM CDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GREELEY COUNTY UNTIL
1230 AM CDT...

At 1155 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Spalding, or 32 miles northeast of Ord, moving
southeast at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Spalding...and rural eastern Greeley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Nebraska.

LAT...LON 4145 9829 4144 9831 4174 9851 4174 9829
TIME...MOT...LOC 0455Z 332DEG 29KT 4181 9836

Pfannkuch
Local storm report, Jul 19, 12:07 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1207 AM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             HAZARD                  41.09N 99.08W
07/18/2018  E2.75 INCH       SHERMAN            NE   PUBLIC

            DELAYED REPORT. FACEBOOK PHOTO AND OTHER
            REPORTS VERIFY HAIL TO AROUND BASEBALL SIZE
            IN THE HAZARD AREA.

&&

PFANNKUCH
Special weather statement, Jul 19, 12:20 AM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Hastings NE
1220 AM CDT THU JUL 19 2018

NEZ041-048-049-190600-
Merrick NE-Nance NE-Polk NE-
1220 AM CDT THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NANCE...NORTHEASTERN MERRICK AND
NORTHERN POLK COUNTIES UNTIL 100 AM CDT...

At 1219 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lindsay to near Belgrade. Movement was
southeast at 45 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Fullerton, Genoa, Clarks, Silver Creek and Belgrade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and east central Nebraska.

LAT...LON 4114 9793 4148 9827 4148 9810 4149 9810
      4150 9804 4151 9804 4151 9789 4153 9788
      4153 9771 4140 9770 4139 9760 4133 9760
      4136 9752 4137 9745 4139 9737 4134 9737
TIME...MOT...LOC 0519Z 312DEG 41KT 4168 9771 4150 9812

Pfannkuch
Special weather statement, Jul 19, 1:03 AM CDT, 35 minutes before
Special Weather Statement
National Weather Service Hastings NE
103 AM CDT THU JUL 19 2018

NEZ041-048-049-063-064-190645-
Merrick NE-Hamilton NE-Nance NE-York NE-Polk NE-
103 AM CDT THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NANCE...NORTHERN YORK...
NORTHEASTERN HAMILTON...NORTHERN MERRICK AND POLK COUNTIES UNTIL 145
AM CDT...

At 103 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Columbus to near Osceola to 6 miles
northeast of Archer. Movement was southeast at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Central City, Fullerton, Stromsburg, Genoa, Osceola, Shelby, Clarks,
Silver Creek, Polk, Benedict, Gresham, Hordville, Belgrade and
Thayer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
south central, central and east central Nebraska.

LAT...LON 4095 9793 4140 9829 4146 9829 4148 9823
      4148 9810 4151 9804 4153 9771 4140 9770
      4139 9760 4133 9760 4139 9737 4096 9737
TIME...MOT...LOC 0603Z 298DEG 34KT 4142 9731 4125 9758 4125 9808

Pfannkuch
Local storm report, Jul 19, 1:16 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
116 AM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND GST     FULLERTON               41.37N 97.97W
07/19/2018  E55 MPH          NANCE              NE   LAW ENFORCEMENT

            ESTIMATED WINDS TO AROUND 55 MPH.

&&

PFANNKUCH

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:51 PM CDTSevere Thunderstorm WarningGIDSherman, Valley39 min
Jul 18, 8:01 PM CDTSpecial Weather StatementGIDValley29 min
Jul 18, 8:21 PM CDTSevere Thunderstorm WarningGIDSherman39 min
Jul 18, 8:48 PM CDTSevere Thunderstorm WarningGIDBuffalo42 min
Jul 18, 8:58 PM CDTSevere Thunderstorm WarningGIDSherman17 min
Jul 18, 9:28 PM CDTTornado WarningGIDBuffalo32 min
Jul 18, 9:32 PM CDTSevere Thunderstorm WarningGIDSherman, Valley43 min
Jul 18, 9:43 PM CDTSevere Thunderstorm WarningGIDAdams, Kearney47 min
Jul 18, 10:20 PM CDTSevere Thunderstorm WarningGIDBuffalo40 min
Jul 18, 10:25 PM CDTSpecial Weather StatementGIDFranklin, Webster35 min
Jul 18, 10:34 PM CDTSevere Thunderstorm WarningGIDFranklin, Webster41 min
Jul 18, 10:48 PM CDTSevere Thunderstorm WarningGIDAdams, Kearney42 min
Jul 18, 11:56 PM CDTSpecial Weather StatementGIDGreeley34 min
Jul 19, 12:20 AM CDTSpecial Weather StatementGIDNance40 min
Jul 19, 12:45 AM CDTSevere Thunderstorm WarningGIDNance30 min
Jul 19, 1:03 AM CDTSpecial Weather StatementGIDMerrick, Nance, Polk42 min
Jul 19, 1:08 AM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, Nance, Polk37 min
Jul 19, 1:43 AM CDTSpecial Weather StatementGIDYork32 min
Jul 19, 2:14 AM CDTSpecial Weather StatementGIDFillmore46 min
Jul 19, 3:21 AM CDTSpecial Weather StatementGIDNance24 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.